Arizona, 2017

Flash Flooding and Dust Storm in Arizona, July 15, 2017

July 15, 2017 · NWS PSR · 7 events in 2 counties and zones

Scattered monsoon thunderstorms developed during the afternoon hours across portions of south-central Arizona, and they persisted into the evening hours bringing typical convective weather hazards to the lower deserts. Some locations, such as the west Phoenix, received damaging winds over 50 mph, blowing down trees in communities such as Peoria and Youngtown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered monsoon thunderstorms developed during the afternoon hours across portions of south-central Arizona, and they persisted into the evening hours bringing typical convective weather hazards to the lower deserts. Some locations, such as the west Phoenix, received damaging winds over 50 mph, blowing down trees in communities such as Peoria and Youngtown. A large tree blown down in Wickenburg fell across and blocked a roadway. Wind gusts to 60 mph damaged shingles in the town of Surprise. The gusty outflow winds created dust storm conditions southeast of Phoenix, as visibility dropped to near 200 yards near the town of Eloy during the late afternoon hours. Additionally, some storms produced heavy rain which led to evening flash flooding near Wickenburg; the Sols Wash was closed at the Vulture Mine Road due to flash flooding. Numerous products were issued, such as Dust Storm, Flash Flood, and Severe Thunderstorm warnings as a result of the active convective weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 15, 3:03 PM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 15, 3:03 PM MST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
303 PM MST Sat Jul 15 2017

.SYNOPSIS...
Near average temperatures this weekend will cool during the early to
middle parts of next week as moisture and thunderstorm activity
increases across the region. Areas of blowing dust and gusty winds
will likely accompany any of these thunderstorms this weekend.
Increasing moisture levels will also lead to greater storm coverage
as well as elevating the threat for flooding rains next week.

&&

.DISCUSSION...
Typical monsoon afternoon underway across the forecast area with
high temperatures near seasonal normals, dewpoints in the 60s to
70s (especially along the CO River), and storms firing over the
Rim/White Mtns. Regional water vapor loops still sample broad area
of dry mid-level air spanning across much of eastern AZ and
portions of western NM, which when comparing that to imagery from
24hrs ago, is drier than this time yesterday. Small scale vort
circulation identified earlier across northwest New Mexico has
drifted south-southwestward and making a turn into eastern
Arizona, aiding convection already initiated east of Globe. 500mb
circulation center now positioned near Las Vegas, which steering
level winds of 15 to 25kts spanning from north of Maricopa county
down through southeastern Arizona. Aforementioned smaller vort
max will continue to circulate across the area, likely between
Phoenix and Tucson, aiding in storm development and cap erosion.
Some airmass sampling from aircraft traveling through the
satellite dry pocket have plots with 700-500mb RH between 40-65%,
possibly the reason for the multiple CIN pockets on the SPC
Mesoanalysis page. Conditions tonight look to have as much
coverage, if not a little more, compared to last evening. Storms
that do develops into the lower desert elevations will be capable
of producing strong winds and blowing dust. Quieter conditions
will lie from the Colorado River Valley and west this evening with
debris cloudiness and some remnant light shower activity
transitioning in from the east overnight.

Sunday still appears to be the most convectively active day
provided storms this evening are not more expansive and
contaminate the atmosphere for Sunday. The juxtaposition of the
midlevel inverted trough/shortwaves and upper divergence appears
almost optimal Sunday evening and overnight while low level
moisture advection introduces 12-13 g/kg mixing ratios into the
scenario. Assuming today's action clears sufficiently by Sunday
morning, its becoming less of a question of if storms impact lower
elevations, but when, what extent of coverage, and how far west
do the thunderstorms survive Sunday night. Areas of targeted
divergence and interaction with ascent from the inverted trough
are intersecting from Phoenix-eastward. Handful of CAMs with runs
out through Sunday evening point to typical afternoon storm
coverage off the Arizona higher terrain sending outflows with
potential sfc convergence from Phoenix westward into Yuma and La
Paz counties. There are several signs already that Sunday could
be one of those few extremely active monsoon evenings with
multiple high impacts for the area.

If for some reason Sunday doesn't pan out with extensive storm
activity, Monday looks to be equally favorable as instability would
remain elevated in a non-contaminated environment. The difficulty in
pinpointing the most active day arises from the fact that outflows
and remnant clouds from the previous days convection influences the
next day - typical of this time of year. However, assuming Sunday
is indeed the larger convective day, Monday would prove to be a
more inactive day and have correspondingly reduced POPs for most
of the daylight hours (as well as maintaining forecast high
temperatures near the lower end of the model output spectrum).

Regardless of the precise convective evolution, confidence is high
that thicker moisture will reside over the region and overall
thunderstorm activity will increase during the first half of next
week. With the moisture increase and lapse rate reduction, storms
will tend to transition more into a heavy rain and flash flood
threat over time (although strong winds will remain a substantial
threat). While low in confidence, there is evidence among
operational models that Tuesday morning may provide the ingredients
necessary for a nocturnal/morning convective event associated with a
more robust shortwave embedded in the easterly flow. Every monsoon
season there are 1 or 2 days with this scenario, though getting
overly excited about the possibilities is a bit premature given the
low confidence. Will need to maintain a close watch on this period
given the potential high impact during an uncommon time of day.

The forecast for the second half of next week is still somewhat
uncertain, though the trend among operational and ensemble members
is towards maintaining strong positive height anomalies over the
central plains with slight retrogression towards the Southwest.
There are hints in medium range models that as this transition
occurs, drier air will infiltrate and advect westward into the
midlevels returning thunderstorm activity/coverage back to a more
typical levels. The GFS still seems slower than the ECMWF in
accomplishing this transition and would lead to better storm chances
persisting into the latter half of the week. Regardless, a tendency
towards returning to near normal temperatures and climatological
rainfall chances appears like the more likely outcome by the end of
the week.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Another active monsoon afternoon/evening looks to be in store
across the region, with scattered-numerous showers/thunderstorms
once again developing across the higher terrain to the north and
east of the Greater Phoenix Area. Hi-res computer models are in
strong agreement that at least a solid outflow boundary will be
pushed down into the Phoenix area this evening, with the most
likely time of arrival at the terminals being in the 01Z-02Z
timeframe. Peak gusts may exceed 30kt. Some blowing dust will
likely accompany the winds, with at least minor reductions in
visibilities likely. Lighter easterly winds are then expected to
prevail through the rest of the night and into Sunday morning. As
far as the impacts from the thunderstorms themselves, there is
still not enough confidence to mention anything more then VCTS is
the tafs at this time. A few lingering showers are possible past
midnight and into the early morning hours Sunday and we should see
BKN to OVC mid/high cloud decks from the mid evening into the
morning hours Sunday with most bases aoa 10k feet.

Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorm chances over the far western deserts, and at the TAF
sites, still appear rather low thru the taf period, but we will be
seeing more mid and high level cloudiness at the terminals with
mid decks 12-15k feet along with variable amounts of cirrus. Winds
will continue to favor the south at KBLH and southeast at KIPL
over the next 24 hours, with speeds genly below 15kt at both taf
sites.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday: The early portion of the week looks to be the
most active, convectively speaking, as deep moisture will be in
place allowing for scattered mainly afternoon and evening showers
and thunderstorms across much of the area, especially over south-
central Arizona. Minimum RH values will be very high Monday and
Tuesday, ranging from 25 to nearly 40 percent. High temperatures
will fall well below seasonal normals with some of the central
deserts dropping into the 90s. For Wednesday through Friday,
convective activity will fall off slightly, becoming more isolated
over the lower deserts with the best chances of thunderstorms
focused over the higher terrain areas north and east of Phoenix.
Minimum RH values will drop slightly but remain elevated, ranging
mostly from 20 to 30 percent over the deserts each day. High
temperatures will rise but for the most part will stay slightly
below seasonal normals. Winds will change little from day to day
following typical diurnal patterns with winds favoring the south
over the western deserts and the southwest across south central
Arizona during the afternoon and evening hours.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Nolte/MO/Wilson
AVIATION...Percha
FIRE WEATHER...CB

In the hours before

Special weather statement, Jul 15, 3:53 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
353 PM MST SAT JUL 15 2017

AZZ541-545-547-549-152345-
Fountain Hills/East Mesa AZ-New River Mesa AZ-
Cave Creek/New River AZ-Rio Verde/Salt River AZ-
353 PM MST SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 445 PM
MST...

At 352 PM MST, Doppler radar was tracking a strong thunderstorm near
Horseshoe Reservoir, or 17 miles west of Sycamore Creek, moving south
at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Scottsdale, Carefree, McDowell Mountain Park, Desert Mountain, Camp
Creek, Rio Verde, Horseshoe Reservoir and Seven Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Horseshoe Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3399 11165 3368 11154 3365 11187 3402 11194
TIME...MOT...LOC 2252Z 354DEG 27KT 3399 11177

Hirsch
Special weather statement, Jul 15, 4:11 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
411 PM MST SAT JUL 15 2017

AZZ546>549-551-553-555-558-160000-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
411 PM MST SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
500 PM MST...

At 411 PM MST, Doppler radar was tracking a strong thunderstorm near
Lost Dutchman State Park, or near Apache Junction, moving southwest
at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Mesa, Chandler, Gilbert, Apache Junction, East Mesa, Queen Creek,
Granite Reef Dam, Gold Camp, Falcon Field Airport, Lost Dutchman
State Park, Usery Mountain Park, San Tan Village Mall, San Tan
Valley, Seville, Freestone Park, Canyon Lake, Superstition Mountains,
Goldfield Ranch, Phoenix Mesa Gateway Airport and San Tan Mountain
Park.

LAT...LON 3354 11126 3309 11154 3331 11192 3369 11162
TIME...MOT...LOC 2311Z 025DEG 30KT 3347 11153

Hirsch
Special weather statement, Jul 15, 4:33 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
433 PM MST SAT JUL 15 2017

AZZ547-552-553-555-558-160015-
Northwest Pinal County AZ-Apache Junction/Gold Canyon AZ-Superior AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
433 PM MST SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 515 PM MST...

At 433 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Florence, moving west at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Florence, Superior, Top Of The World, Florence Junction, Queen
Valley, Boyce Thompson Arboretum, Magma and Top-Of-The-World.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

&&

LAT...LON 3321 11091 3321 11093 3324 11094 3324 11097
      3310 11115 3297 11136 3307 11155 3354 11126
      3345 11105 3325 11090
TIME...MOT...LOC 2333Z 077DEG 32KT 3309 11127

Hirsch
Special weather statement, Jul 15, 4:55 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
455 PM MST SAT JUL 15 2017

AZZ537-541-542-544-160045-
Cave Creek/New River AZ-Northwest Valley AZ-Deer Valley AZ-
North Phoenix/Glendale AZ-
455 PM MST SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 545 PM
MST...

At 455 PM MST, Doppler radar was tracking a strong thunderstorm over
Lake Pleasant, or 8 miles southwest of New River, moving southwest at
40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Phoenix, New River, Deer Valley Airport, Lake Pleasant and Anthem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Pleasant, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3392 11210 3364 11205 3386 11257 3392 11240
      3389 11228 3391 11224 3395 11224 3396 11222
TIME...MOT...LOC 2355Z 043DEG 34KT 3385 11225

Hirsch
Local storm report, Jul 15, 5:25 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
525 PM MST SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             4 S FLORENCE JUNCTION   33.20N 111.35W
07/15/2017  E0.25 INCH       PINAL              AZ   TRAINED SPOTTER

            MP 144 ON AZ79.

&&

KW
Local storm report, Jul 15, 5:26 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
526 PM MST SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     DUST STORM       2 ENE QUEEN CREEK       33.25N 111.60W
07/15/2017                   MARICOPA           AZ   NWS EMPLOYEE

            1/4 MILE VIS REPORTED IN DUST NEAR SIGNAL
            BUTTE & OCOTILLO.

&&

KW

The radar

The Phoenix radar (KIWA), 64 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flash flood, 1 dust storm. Local standard time, as filed.

Dust Storm, Central Deserts

When
July 15, 5:30 PM MST to 8:00 PM MST
Where
Central Deserts forecast zone
Reported by
NWS Employee

Afternoon thunderstorms developed to the southeast of Phoenix on July 15th and some of the stronger storms produced gusty outflow winds in excess of 40 mph. The strong winds moved across the lower deserts of northwest Pinal County and stirred up areas of dense blowing dust; visibilities fell to one quarter mile or lower in dust storm conditions. According to a NWS employee, at 1725MST visibility fell to one quarter mile in dust near Signal Butte and Ocotillo roads, about 2 miles northeast of Queen Creek. Additionally, at 1737MST a NWS employee reported visibility at 200 yards in the town of Eloy, 5 miles northeast of Arizona City. A Dust Storm Warning was issued for the area starting at 1739MST and it remained in effect until almost 2000MST.

Thunderstorm Wind, Maricopa

When
July 15, 5:30 PM MST to 5:45 PM MST
Where
Maricopa County, 1.5 mi NNW of Glendale Fram Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.550, -112.280

Thunderstorms developed across the western and northwest portions of the greater Phoenix area during the afternoon hours on July 15th. The stronger storms produced gusty and damaging outflow winds estimated as high as 60 mph. At 1730MST, a report from the public was received that a 15 inch diameter pine tree was blown down near 99th Avenue and Olive Avenue, about 3 miles southeast of Youngtown. 15 minutes later, a trained spotter only a few miles away reported that a 4 inch diameter tree fell on a house near 89th Avenue and Northern Avenue, about 2 miles southwest of Peoria.

Thunderstorm Wind, Maricopa

When
July 15, 5:45 PM MST
Where
Maricopa County, 0.9 mi NW of Ennis
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
33.640, -112.340

Strong thunderstorms developed across the northwest portion of the greater Phoenix area during the afternoon hours on July 15th. They produced gusty and damaging outflow winds estimated to as high as 60 mph. At 1745MST a trained spotter 1 mile south of the town of Surprise reported that gusty winds damaged shingles on the roof of a home. The home was near the intersection of West Bell Road and North Dysart Road. A Severe Thunderstorm Warning was in effect at the time; it was issued at 1731MST and it was in effect through 1800MST.

Thunderstorm Wind, Maricopa

When
July 15, 6:10 PM MST
Where
Maricopa County, 0.57 mi W of Wickenburg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.970, -112.740

Strong thunderstorms developed near the town of Wickenburg during the late afternoon hours on July 15th. The storms produced gusty and damaging outflow winds, estimated to be as high as 60 mph. According to a trained weather spotter, at 1810MST the strong winds downed a 40 foot tall tree, which then fell over and blocked highway 60. No injuries were reported. A Severe Thunderstorm Warning was in effect for Wickenburg at the time; it was issued at 1755MST and was in effect through 1830MST.

Flash Flood, Maricopa

When
July 15, 6:30 PM MST to 9:15 PM MST
Where
Maricopa County, 0.67 mi E of Wickenburg Muni Arpt to 1.68 mi W of Wickenburg
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
33.970, -112.788

Strong thunderstorms developed in the Wickenburg area during the late afternoon hours and some of them generated locally heavy rainfall with peak rain rates in excess of one inch per hour. The extreme rainfall near Wickenburg resulted in an episode of flash flooding; at 1830MST the Wickenburg Fire Department and Rescue reported that flash flooding had closed the Sols Wash at Vulture Mine Road. A Flash Flood Warning had already been issued for the area, beginning at 1813MST and continuing past 2100MST. Fortunately there were no accidents or injuries caused by motorists driving into the flooded wash.

Thunderstorm Wind, Maricopa

When
July 15, 7:58 PM MST
Where
Maricopa County, (Gbn)gila Bend Muni
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
32.880, -112.720

Strong thunderstorms developed in the vicinity of Gila Bend during the evening hours on July 15, and some of the stronger storms generated strong outflow winds. At 1958MST, the official ASOS weather station located 5 miles of Gila Bend measured a wind gust of 58 mph. No damage was reported in Gila Bend due to the gusty winds.

Flash Flood, Maricopa

When
July 15, 9:20 PM MST to 11:00 PM MST
Where
Maricopa County, 3.73 mi SSE of Shawmut to 6.54 mi N of Shawmut
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
32.954, -112.467

Isolated strong thunderstorms developed over portions of southwest Maricopa County as well as northwest Pinal County during the evening hours on July 15th and some of them produced locally heavy rainfall with peak rain rates in excess of one inch per hour. The rain led to some flash flooding along Highway 238 between the towns of Maricopa and Gila Bend. Highway 238 is very vulnerable to even modest amounts of rain near the highway as numerous washes cross the road and are easily flooded. According to the Arizona Department of Highways, at 2120MST Highway 238 was flooded at several wash crossings between milepost 40 and milepost 24. This resulted in the road being closed. Rainfall had mostly ended by late evening, however the road remained closed into the morning hours the next day when road crews were able to clean off the mud and debris over the road.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708343, 708347, 708351, 708352, 708358, 708354, 708360.